[Hyponatremia as a side effect of serotonin uptake inhibitors]

Lakartidningen. 1998 Aug 19;95(34):3537-9.
[Article in Swedish]

Abstract

Hyponatraemia is a possible, potentially serious adverse reaction to treatment with selected serotonin re-uptake inhibitors (SSRIs). The article consists in a review of the 27 cases of such reactions that have been reported to the Swedish Medical Products Agency. The data from these reports suggest the risk of hyponatraemia to be particularly manifest during the first few weeks of treatment, and to be greater in women, the elderly, and patients concomitantly treated with diuretics. In the event of vague, non-specific symptoms occurring in conjunction with SSRI treatment, measurement of the serum sodium concentration is recommended.

Publication types

  • English Abstract
  • Review

MeSH terms

  • Adult
  • Age Factors
  • Aged
  • Female
  • Humans
  • Hyponatremia / chemically induced*
  • Male
  • Middle Aged
  • Risk Factors
  • Serotonin Uptake Inhibitors / administration & dosage
  • Serotonin Uptake Inhibitors / adverse effects*

Substances

  • Serotonin Uptake Inhibitors